California, 2012

Avalanche in California, March 1, 2012

March 1, 2012 · NWS REV · 1 event in 1 county or zone

Several days of snow and wind created dangerous avalanche conditions due to the formation of wind slabs on the downwind slopes of ridges around Lake Tahoe. A skier in the backcountry near Alpine Meadows triggered an avalanche.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Several days of snow and wind created dangerous avalanche conditions due to the formation of wind slabs on the downwind slopes of ridges around Lake Tahoe. A skier in the backcountry near Alpine Meadows triggered an avalanche.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 1, 2:00 PM PST, 5 minutes earlier.

Area forecast discussion, Mar 1, 2:00 PM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
200 PM PST THU MAR 1 2012

.SHORT TERM...
SHORTWAVE AND SECOND PUSH OF COLDER AIR NOW WORKING THROUGH AREA AND
ENHANCING BAND OF SCATTERED SHOWERS ACROSS THE BASIN AND RANGE.
DESPITE THE COLD NATURE OF SYSTEM, THE STRONGER SUN ANGLE HAS
ALLOWED FOR TEMPERATURES TO CLIMB WELL INTO THE 40S WITH LIGHT RAIN
FALLING AT A FEW LOCATIONS AROUND KLOL-KNFL. ALONG THE SIERRA, MOIST
UPSLOPE FLOW WAS HELPING SNOW SHOWERS PERSIST ALTHOUGH MOISTURE WAS
BECOMING QUITE SHALLOW AND MUCH OF THE MORE STEADY SHOWERS WERE ON
THE WEST SIDE. MODELS CONTINUE TO INDICATE QUICK DRYING BEHIND
SYSTEM AND FORECAST THIS EVENING WAS ADJUSTED TO SHOW QUICK TREND
WITH MOST OF THE SHOWERS BEFORE 8 PM. STRONG PRESSURE GRADIENTS WILL
CONTINUE TO PRODUCE GUSTY WINDS INTO EARLY EVENING ALTHOUGH MOST
SPEEDS SHOULD BEGIN TO FALL BELOW ADVISORY LEVELS. WILL CONTINUE ALL
ADVISORIES UNTIL THEIR EXPIRATION. AS HIGH PRESSURE BUILDS INTO THE
GREAT BASIN TONIGHT, THE GRADIENT WILL SWITCH WITH WINDS SUBSIDING
AND THEN INCREASING OUT OF THE EAST, ESPECIALLY OVER RIDGES. THE ONE
QUESTION WILL BE HOW QUICK WINDS OVER LAKE TAHOE WILL RESPOND TO THE
CHANGE. FORECAST WILL INDICATE GUSTS TO 30 MPH OVERNIGHT AND EARLY
FRIDAY WHICH WILL BE CLOSE TO ADVISORY LEVELS. HIGH PRESSURE WILL
BUILD FOR THE WEEKEND WITH A RETURN TO MILDER CONDITIONS AND MOSTLY
CLEAR SKIES. HOHMANN

.LONG TERM...MONDAY THROUGH THURSDAY...

EXTENDED FORECAST WAS CHANGED MINIMALLY THIS AFTERNOON, AS MODELS
ARE STILL TRYING TO COME IN AGREEMENT WITH SYSTEM FOR NEXT WEEK.
MODELS STILL IN GOOD AGREEMENT WITH RIDGING THROUGH EARLY MONDAY,
BUT THEN MODELS DIVERGE SIGNIFICANTLY AS THE RIDGE AXIS FLATTENS
AND MOVES EAST.

BY MONDAY, THE 00Z GFS SOLUTION IS A BIT FASTER WITH SETTING UP LOW
PRESSURE JUST OFF THE WEST COAST. THE GEM/ECMWF SOLUTIONS PLACE THE
TROUGH OVER THE PACIFIC NORTHWEST, WITH THE GEM BEING A MORE SHALLOW
OPEN WAVE THAT EXITS QUICKLY TO THE EAST. ECMWF SOLUTION LOOKS LIKE
THE MIDDLE GROUND BETWEEN THE GFS/GEM WITH LESS PROGRESSIVE TIMING
THAN THE GEM, BUT ALSO NOT AS AGGRESSIVE WITH DIGGING THE TROUGH
SOUTHWARD AS THE GFS. BY WEDNESDAY AFTERNOON, ECMWF BUILDS IN A
RIDGE AND THE GFS HAS A BRIEF PERIOD OF SHORTWAVE RIDGING. MODEL
SPREAD AND SIGNIFICANT DIFFERENCES IN TIMING HAVE RESULTED IN LOW
FORECASTER CONFIDENCE FOR THIS NEXT AREA OF LOW PRESSURE TO IMPACT
WRN NV AND THE SIERRA TUESDAY/WEDNESDAY.

RIGHT NOW THE WEATHER PATTERN FOR NEXT WEEK IS FORECAST TO BE UNSETTLED
WITH TEMPERATURES DROPPING BELOW NORMAL ONCE AGAIN BY MIDWEEK.
LEFT IN SLIGHT CHANCES FOR PRECIPITATION FOR TUESDAY/WEDNESDAY
MAINLY ALONG THE SIERRA CREST AND NORTH OF INTERSTATE 80. LINDAMAN

&&

.AVIATION...

SNOW SHOWERS AND GUSTY WINDS WILL CONTINUE TO DECREASE OVERNIGHT AS
UPPER LEVEL JET EXITS THE REGION AND THE SURFACE PRESSURE GRADIENT
WEAKENS. RESIDUAL SNOW SHOWERS MAY DEVELOP AT SIERRA TERMINALS BUT
NO ADDITIONAL RUNWAY ACCUMULATIONS ARE EXPECTED.

WITH HIGH PRESSURE BUILDING IN OVERNIGHT, GRADUALLY IMPROVING CIGS
AND VSBYS TONIGHT THROUGH FRIDAY WITH VFR CONDITIONS AT ALL
TERMINALS BY 2Z. MAIN CONCERN WILL BE FOR FOG FORMATION AT KTRK
BETWEEN 7Z AND 15Z FRIDAY MORNING. LINDAMAN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR PYRAMID LAKE
     IN NVZ004.

     LAKE WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR LAKE TAHOE IN
     NVZ002.

     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON NVZ001-003.

CA...WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON CAZ073.

     LAKE WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR LAKE TAHOE IN
     CAZ072.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Mar 1, 4:27 AM PST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
427 AM PST THU MAR 1 2012

CAZ070>073-NVZ001>005-020100-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
427 AM PST THU MAR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING ANOTHER ROUND OF GUSTY WINDS AND HEAVY
SNOW IN THE SIERRA NORTH OF HIGHWAY 50 AND IN FAR NORTHWEST
NEVADA THIS MORNING. THE HEAVIEST SNOW WILL FALL FROM APPROXIMATELY
5 AM THROUGH 10 AM...TAPERING OFF TO SHOWERS THIS AFTERNOON BEHIND
THE COLD FRONT. GUSTY WINDS TO 50 MPH WILL CREATE AREAS OF BLOWING
AND DRIFTING SNOW WITH NEAR ZERO VISIBILITY POSSIBLE ACROSS ALL
SIERRA PASSES HIGHWAY 50 NORTHWARD. IN ADDITION...STRONG GUSTY
WINDS CAN BE EXPECTED ALONG HIGHWAY 395...MAINLY FROM THE RENO
AREA SOUTHWARD...AS WELL AS OUT INTO MINERAL COUNTY ESPECIALLY
ALONG HIGHWAY 95 NEAR WALKER LAKE.

LIGHT SNOW SHOWERS ARE EXPECTED IN WESTERN NEVADA...BUT LITTLE IF
ANY ACCUMULATION IS LIKELY.

PLEASE REFER TO THE LATEST WINTER STORM STATEMENT (WWUS45 KREV
RNOWSWREV) FOR ADDITIONAL DETAILS ON THE HEAVY SNOW EXPECTED.
PLEASE REFER TO THE LATEST WIND STATEMENT (WWUS75 KREV RNONPWREV)
FOR INFORMATION ON THE STRONG WINDS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE WILL BUILD INTO THE REGION BRINGING MILDER CONDITIONS
FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
AND SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN RENO.

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Greater Lake Tahoe Area

When
March 1, 2:05 PM PST to 2:06 PM PST
Where
Greater Lake Tahoe Area forecast zone
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
38.935, -120.458 (the zone’s center; the record gives no point)

A Sierra Avalanche Center report indicated that three skiers were skiing in the backcountry near Alpine Meadows when one of the skiers triggered an avalanche about 300 ft wide by 500 feet long and one foot deep. The skier was buried under 3 feet of snow. The other two skiers found the victim within several minutes. However, the victim sustained severe injuries due to impact with trees and debris and died in the hospital that night.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Greater Lake Tahoe Area2012-03-0129MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359638.